Alert archive / Mississippi / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 110, NWS New Orleans, LA
NWS New Orleans, LA issued this severe thunderstorm warning at May 21, 2017, 7:01 AM CDT for Walthall County, Mississippi. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 21, 2017, 7:01 AM CDT (12:01 UTC)
- Expired
- May 21, 2017, 7:30 AM CDT
- In force
- 29 min
- Issued by
- NWS New Orleans, LA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Walthall County, MS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Slidell Radar S, LA (KSIL), launched 12:00Z, 0.0 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2627 J/kg
- Mixed-layer CIN
- -20 J/kg
- Mixed-layer LCL
- 556 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 40 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.7
The text
As transmitted.
033
WUUS54 KLIX 211201
SVRLIX
MSC147-211230-
/O.NEW.KLIX.SV.W.0110.170521T1201Z-170521T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service New Orleans LA
701 AM CDT SUN MAY 21 2017
The National Weather Service in New Orleans has issued a
* Severe Thunderstorm Warning for...
Central Walthall County in southern Mississippi...
* Until 730 AM CDT
* At 701 AM CDT, a severe thunderstorm was located over Salem, or
near Kokomo, moving east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Salem.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3124 9004 3123 9003 3118 9003 3117 9001
3114 9001 3113 9000 3113 8994 3111 8994
3114 9019 3132 9017 3132 9004
TIME...MOT...LOC 1201Z 275DEG 34KT 3123 9007
HAIL...1.00IN
WIND...60MPH
$$
MJHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 21, 5:01 AM CDT, 2 hours earlier.
Area forecast discussion, May 21, 5:01 AM CDT, 2 hours before
Area Forecast Discussion
National Weather Service New Orleans LA
501 AM CDT Sun May 21 2017
.DISCUSSION...Forecast is not as certain today as yesterdays felt.
We are beginning to see our cold front slide closer to the area and
it should move in later today/tonight before stalling out across the
area. There is a lot of moisture already in place which was evident
in our 00z sounding last night which measured 2.06". We are already
under WSW flow which will send a weak impulse or two across the
region at some point through today and tonight. Although somewhat
subtle the first impulse appears to be in eastern TX right now and
could approach the area later this morning. We are already feeling
some broad lift with scattered showers continuing to develop across
much of the region. Convection will eventually congeal into a more
concentrated mass but could be over (moved out of the area) by
midday/early afternoon. We then should begin to feel the effects of
the approaching subtropical jet (still moving through Mexico at this
time) at some point late this afternoon/evening. The location of
where the first area of showers and thunderstorms congeals is still
difficult to ascertain. The CAMs models seem to want to concentrate
convection over the southshore later this morning and then quickly
drive it south and dissipate around midday with renewed convection
late this afternoon in the northwest as the nose of the upper jet
inches closer to the region. The synoptic models generally show light
isolated to scattered showers through the morning with convection
firing up across the middle of the CWA this afternoon. Seeing what
is already occurring feel like the CAMs models (especially the NMM
and ARW) are handling the earlier convection better so will lean
towards convection becoming concentrated across the south half later
this morning and then more convection this afternoon moving in from
the west.
Quickly want to mention that there will be instability to work with
and if storms remain more scattered than expected then a few storms
may be able to peak up. Main concern from any strong to severe storm
will be strong to damaging wind gusts along with the possibility of
hail. Also can you can never rule out a tornado or two down here and
given the rich moisture and very low LCL's it may not take much for
one or two spin up tornadoes to develop with the right conditions.
We should see convection start to slack off again during the late
evening and overnight hours but this does appear a momentary calm as
things could pick up quickly Monday.
Concern is increasing in the threat of heavy rain Monday through
Tuesday. The set up is right for multiple rounds of moderate to
heavy rain. So here is what we have in play. Stalled front draped
WSW to ENE right across the region, WSW flow aloft(parallel to the
sfc boundary), very rich moisture with PWS hovering from 1.8
possibly to as high as 2.1" (this would easily be in the top 10%
climatologically), difluent/divergent pattern aloft with an active
sub-tropical jet pushing into the region, and cap that off with
instability. With all of this there any thunderstorm will be quite
efficient and this is providing a decent risk of Flash Flooding in
portions of the forecast area. Timing each round of is difficult but
the first round should occur early Monday and once it moves out the
next round could already be developing/on the way. Convection should
begin to slide to the southeast Tuesday with the heavy rain
hopefully done by Tuesday evening. Rain may not be completely over
until we get that main trough axis to finally swing through which
will be some time Wednesday.
With all of this have decided to issue a new Flash Flood Watch for
Monday and Tuesday (12z Mon-00z Wed) for widespread rainfall totals
of 3 to 6 inches and locally higher amounts expected. The 3 to 6
inches mentioned in the FFA is likely conservative as it could be
more like 4 to 8 inches however there is some concern that
convection could get anchored to the coast at some point and this
would shut off the heavy rain over northern and central portions of
forecast area. If storms train like they could then it is not out of
the question for some isolated areas to see in rainfall totals in
excess of 12 inches before everything is said and done. Just to
point out some areas across the southeast, mainly in AL, saw 6-8
inches of rain just yesterday while closer to home Bogalusa had just
under 4 inches. That alone shows the potential for the environment
we are in.
Heading into the back half of the work week we will be far quieter.
The trough will move through and drive our cold front to the
southeast. Much cooler and drier air will move in and could lead to
temperatures being about 10 degrees below normal Wednesday through
Friday morning. It is getting late in the Spring so look for
temperatures to quickly moderate beginning Friday with near normal
temperatures this weekend. /CAB/
&&
.AVIATION... Active weather will continue today and last through
the TAF period. Expect VFR to MVFR conditions to prevail through
most of the period. Showers have already started to develop on over
the area. Will carry VCSH and VCTS through the TAF period as the
exact timing of showers and storms to specific TAF site will be
tough as storms should be scattered in nature. Expect the pattern to
continue for the next few days...however greater coverage of storms
are expected in the coming days. 13/MH
&&
.MARINE...
Gradient over the waters will continue to weaken and that should
keep winds in check. A slow moving cold front is expected to stall
over the waters today into Monday. Winds are expected to be mostly
under 15 knots prevailing through Monday with the exception being
near any thunderstorms or their associated outflow boundaries. A
weak low is still forecast to move along the front and that should
kick up winds over the waters Tuesday. A fairly strong late May cold
front may also bring some west to northwest winds over 15 knots
during the late Wednesday to Wednesday night periods.
&&
.DECISION SUPPORT...
DSS CODE...Blue.
DEPLOYED...None.
ACTIVATION...None.
ACTIVITIES...Monitoring Mississippi River flooding
Flash Flood Watch
On going convection
DECISION SUPPORT SERVICES (DSS) CODE LEGEND
GREEN = NO WEATHER IMPACTS THAT REQUIRE ACTION
BLUE = LONG FUSED WATCH/WARNING/ADVISORY IN EFFECT OR HIGH
VISIBILITY EVENT
YELLOW = HEIGHTENED IMPACTS WITH SHORT FUSED
WATCH/WARNING/ADVISORY ISSUANCES; RADAR SUPPORT
ORANGE = HIGH IMPACTS - SLIGHT TO MODERATE RISK SEVERE; NEARBY
TROPICAL EVENTS; HAZMAT OR OTHER LARGE EPISODES
RED = FULL ENGAGEMENT FOR MODERATE TONIGHT RISK SVR
AND/OR DIRECT TROPICAL THREATS; EVENTS OF NATIONAL
SIGNIFICANCE
&&
.PRELIMINARY POINT TEMPS/POPS...
MCB 85 66 76 62 / 60 40 90 90
BTR 86 70 79 66 / 60 40 90 90
ASD 86 71 81 65 / 80 40 80 90
MSY 85 76 83 70 / 80 50 80 80
GPT 84 74 80 67 / 80 40 70 90
PQL 86 71 84 65 / 80 50 60 90
&&
.LIX WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch from Monday morning through Tuesday evening
for LAZ034>037-039-040-046>050-056>072.
GM...None.
MS...Flash Flood Watch from Monday morning through Tuesday evening
for MSZ068>071-077-080>082.
GM...None.
&&
CABHazardous weather outlook, May 21, 5:11 AM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook National Weather Service New Orleans LA 511 AM CDT Sun May 21 2017 GMZ530-532-534-536-538-550-552-555-557-570-572-575-577-LAZ034>037- 039-040-046>050-056>072-MSZ068>071-077-080>082-212215- Lake Pontchartrain and Lake Maurepas-Mississippi Sound- Lake Borgne-Chandeleur Sound-Breton Sound- Coastal Waters from Port Fourchon LA to Lower Atchafalaya River LA out 20 nm- Coastal waters from the Southwest Pass of the Mississippi River to Port Fourchon Louisiana out 20 NM- Coastal Waters from Boothville LA to Southwest Pass of the Mississippi River out 20 nm- Coastal waters from Pascagoula Mississippi to Stake Island out 20 NM- Coastal waters from Port Fourchon Louisiana to Lower Atchafalaya River LA from 20 to 60 NM- Coastal waters from Southwest Pass of the Mississippi River to Port Fourchon Louisiana from 20 to 60 NM- Coastal Waters from Stake Island LA to Southwest Pass of the Mississippi River from 20 to 60 nm- Coastal waters from Pascagoula Mississippi to Stake Island Louisiana out 20 to 60 NM-Pointe Coupee-West Feliciana- East Feliciana-St. Helena-Washington-St. Tammany-Iberville- West Baton Rouge-East Baton Rouge-Ascension-Livingston-Assumption- St. James-St. John The Baptist-Upper Lafourche-St. Charles- Upper Jefferson-Orleans-Upper Plaquemines-Upper St. Bernard- Upper Terrebonne-Lower Terrebonne-Lower Lafourche-Lower Jefferson- Lower Plaquemines-Lower St. Bernard-Northern Tangipahoa- Southern Tangipahoa-Wilkinson-Amite-Pike-Walthall-Pearl River- Hancock-Harrison-Jackson- 511 AM CDT Sun May 21 2017 This Hazardous Weather Outlook is for portions of Southeast Louisiana...South Mississippi and the adjacent coastal waters. .DAY ONE...Today and Tonight Scattered to numerous showers and thunderstorms are possible today. Thunderstorms will produce frequent lightning and brief heavy downpours. A few storms could become strong to severe with the main concern being strong to damaging winds and hail. One or two quick short lived tornadoes can not be ruled out however this threat is quite low. .DAYS TWO THROUGH SEVEN...Monday through Saturday Numerous to widespread showers and thunderstorms are expected Monday through Tuesday as a weak front stalls across the area. Heavy rain will be a major concern during this time with event totals expected to range from 3 to 6 inches although this could be a conservative estimate. Locally higher totals are expected and if storms train over some areas multiple times it is not out of the question to those locations could see in excess of 12 inches of rain. A Flash Flood Watch has been issued for all of the area from Monday morning through Tuesday. Depending on where the heaviest rain sets up there could be river flooding issues as well. After Tuesday no hazardous weather is anticipated. .SPOTTER INFORMATION STATEMENT... Please relay any reports of severe weather or flooding to local law enforcement or the National Weather Service.
In the hours before
Special weather statement, May 21, 6:44 AM CDT, 17 minutes before
Special Weather Statement
National Weather Service New Orleans LA
644 AM CDT SUN MAY 21 2017
MSZ070-071-211230-
Pike MS-Walthall MS-
644 AM CDT SUN MAY 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALTHALL AND
NORTHERN PIKE COUNTIES UNTIL 730 AM CDT...
At 643 AM CDT, Doppler radar was tracking a strong thunderstorm near
Jayess, or 14 miles northwest of Kokomo, moving east at 25 mph.
Half inch hail and wind gusts up to 50 mph will be possible with this
storm.
Locations impacted include...
Mccomb, Magnolia, Summit, Salem and Mccomb Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in New Orleans.
&&
LAT...LON 3134 9011 3134 9009 3133 9008 3133 9004
3124 9004 3123 9003 3118 9003 3117 9001
3114 9001 3113 9053 3135 9047 3135 9011
TIME...MOT...LOC 1143Z 273DEG 23KT 3130 9022
MJHThe office that day
Everything else NWS New Orleans, LA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 7:15 PM CDT | Special Weather Statement | LIX | Hancock | 45 min |
| May 20, 7:44 PM CDT | Special Weather Statement | LIX | Harrison | 46 min |
| May 20, 8:28 PM CDT | Special Weather Statement | LIX | Harrison, Jackson | 62 min |
| May 21, 3:48 AM CDT | Flash Flood Watch | LIX | Amite, Pearl River, Pike, Walthall, Wilkinson | 56 hr |
| May 21, 6:44 AM CDT | Special Weather Statement | LIX | Pike, Walthall | 46 min |
| May 21, 9:54 AM CDT | Special Weather Statement | LIX | Harrison, Jackson | 36 min |
| May 21, 1:42 PM CDT | Special Weather Statement | LIX | Amite | 48 min |
| May 21, 2:49 PM CDT | Special Weather Statement | LIX | Amite | 41 min |
| May 21, 3:24 PM CDT | Severe Thunderstorm Warning | LIX | Amite, Pike | 36 min |
| May 21, 4:04 PM CDT | Special Weather Statement | LIX | Amite | 41 min |
| May 21, 4:26 PM CDT | Special Weather Statement | LIX | Wilkinson | 49 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.